This site is intended for Healthcare professionals only.
×

Cephalosporins double risk of delirium in ICU patients, finds study


Cephalosporins double risk of delirium in ICU patients, finds study

Dr Jessica J. Grahl and colleagues conducted a nested cohort study and found First-, second-, and third-generation cephalosporins increase the risk of delirium in ICU patients. The results of the study have appeared in Jornal Critical Care.

Delirium is a serious mental disturbance which causes mental confusion and emotional disruption. Delirium may have a single cause or more than one cause, such as a combination of a medical condition and drug toxicity, prolonged illness, Fever and acute infection, particularly in children, Malnutrition or dehydration, pain etc.

The purpose of this study was to determine whether different classes of antimicrobials have differential associations with the daily risk of delirium after critical illness is adjusted for.

The researchers enrolled non-neurological critically ill adults from a medical or surgical intensive care unit (ICU) with a daily follow-up to 30 days. The independent variable was exposure to previous-day antimicrobial class: beta-lactams (subclasses: penicillins, first- to third-generation cephalosporins, fourth-generation cephalosporins, and carbapenems), macrolides, fluoroquinolones, and other. They adjusted for baseline covariates (age, comorbidities, cognition scores, sepsis, and mechanical ventilation), previous-day covariates (delirium, doses of analgesics/sedatives, and antipsychotic use), and same-day covariates (illness severity). The primary outcome of delirium was measured by using the Confusion Assessment Method for the ICU. A daily delirium logistic regression model was used with an ICU time-restricted sensitivity analysis including daily adjustment for sepsis and mechanical ventilation.

The investigators found that  Of 418 ICU patients, delirium occurred in 308 (74%) with a median of 3 days among those affected and 318 (76%) were exposed to antimicrobials. When covariates and ICU type were adjusted for, only first- to third-generation cephalosporins were associated with delirium.

The authors concluded that  First-, second-, and third-generation cephalosporins doubled the odds of delirium after baseline co-morbidities, ICU type, the course of critical care, and other competing antimicrobial and psychotropic medication risks were adjusted for. We did not find an association between delirium and cefepime, penicillins, carbapenems, fluoroquinolones, or macrolides.

To read more about this article you may click on the link provided below:

https://doi.org/10.1186/s13054-018-2262-z


Source: self

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted